Finite-Dimensional Description of Doubly Diffusive Convection
Doubly diffusive convection in small aspect ratio systems exhibits complex temporal dynamics that has been attributed to the Shil’nikov mechanism. These results are reviewed and an asymptotic expansion suggested that leads in a systematic manner from the partial differential equations to a third order system of ordinary differential equations with Shil’nikov dynamics.
KeywordsHopf Bifurcation Heteroclinic Orbit Canonical System Homoclinic Bifurcation Heteroclinic Connection
Unable to display preview. Download preview PDF.
- J.N. Elgin and J.B. Molina Garza, On the traveling wave solutions of the Maxwell-Bloch equations, in Structure, coherence and chaos in dynamical systems, ed. P. Christiansen and R.D. Parmentier, Manchester Univ. Press (1988), pp. 553–562.Google Scholar
- E. Knobloch, M.R.E. Proctor and N.O. Weiss, Heteroclinic bifurcations in a simple model of double-diffusive convection, J. Fluid Mech., submitted.Google Scholar
- L.P. Shil’nikov, A case of the existence of a countable number of periodic motions, Sov. Math. Dokl. 6 (1965), pp. 163–166.Google Scholar
- C.T. Sparrow, The Lorenz equations: Bifurcations, Chaos and Strange Attractors, Springer-Verlag (1982).Google Scholar